Roach: The myth of male menopause
DEAR DR. ROACH: Is there such a thing as male menopause, with the associated hot flashes? My problem is hot flashes. I am a 93-year-old male in fairly good health; I am active, but not enough, though I maintain a year-round garden. I’ve beaten prostate cancer with a cryogenic procedure at the turn of the century and had a couple of hernia repairs, the last of which included nerve damage causing the atrophying loss of a testicle.
I have experienced an increased frequency of heat over my body most any time of the day or night the past five plus years. Lately it has not seemed as intense, though I sweat mildly each time it occurs. At times, it will hit with a blast, while sneaking up on me at others.
I don’t seem to be able to get a straight answer from my primary, a caring female. What are your thoughts, please? — E.J.
ANSWER: The term “male menopause” is sometimes used to describe the symptoms that may happen to men in middle and older age as testosterone levels decrease. “Menopause” is incorrect: It means literally the cessation of monthly menstruation, and the alternative “andropause” suggests that one stops being a man when hormone levels decrease, so I will just refer to these symptoms as due to low testosterone.
Symptoms of low testosterone include less energy and vigor; decreased sexual interest; higher risk of depression; and less body hair and muscle mass. The faster and further the testosterone level drops, the more prominent the symptoms are likely to be.
Hot flashes generally happen only when the testosterone drop is sudden and extreme, such as in surgery (removal of both testicles) or with hormonal treatment of prostate cancer (Lupron is the most common). The fact that you have had prostate cancer and had surgical loss of a testicle raise my suspicion.
Your doctor already may have checked your testosterone level; if not, you probably should talk to her about it. If your testosterone is very low, treatment may solve your hot flashes, provided that your prostate cancer expert feels it is safe to do so (most data suggest it is, but the data aren’t settled). If you can’t get testosterone, there are other treatments available, such as venlafaxine or gabapentin.
If your issue isn’t testosterone, then I’d be concerned about alternate causes of hot flashes, such as periodic release of chemicals from tumors that can raise blood pressure (pheochromocytoma) or dilate blood vessels (carcinoid). Hot flashes in men are not common and deserve a more thorough evaluation than it seems you have had. That is not because your physician is a female: Evaluation of symptoms of low testosterone often requires consultation with an expert.
DEAR DR. ROACH: I am taking medication for toenail fungus, and it is working. Is there any worry about being reinfected by bare footwear such as sandals or slippers? If so, can they be treated, or must they be thrown out? — G.M.
ANSWER: The toenail fungus certainly can get into footwear and can be hard to kill. The safest thing is to throw them out and buy new. However, you can try putting anti-fungal powder in your footwear daily. There also are disinfecting devices using ultraviolet light, but it appears there are significant differences among brands.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.